New Mexico, 2014

Flash Flooding and Heavy Rain in New Mexico, July 27 to 28, 2014

July 27 to 28, 2014 · NWS ABQ · 7 events in 6 counties and zones

After a brief break from heavy rainfall across the state, yet another strong and very moist back door frontal boundary sagged southwest into New Mexico. The upper level high pressure center was generally over far southeast New Mexico allowing for moist southerly flow in the mid and upper levels of the atmosphere to impact the area as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

After a brief break from heavy rainfall across the state, yet another strong and very moist back door frontal boundary sagged southwest into New Mexico. The upper level high pressure center was generally over far southeast New Mexico allowing for moist southerly flow in the mid and upper levels of the atmosphere to impact the area as well. Slow-moving thunderstorms produced torrential rainfall across many areas during the early to mid afternoon hours, including Santa Fe, Rio Rancho, and Albuquerque. The heaviest rainfall occurred over northeast New Mexico during the evening and overnight hours. Raton Crews Airport picked up a record 3.99 inches of rainfall with an impressive 4.91 inches at Mosquero. Incredibly, no reports of damage or flash flooding were received across northeastern New Mexico. However, rises were noted on several area creeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 27, 10:53 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 27, 10:53 AM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1153 AM MDT SUN JUL 27 2014

.AVIATION...
18Z TAF CYCLE
UPTICK IN CONVECTION AND TS/SH IMPACTS TODAY/TONIGHT. BACK DOOR
COLD FRONT CURRENTLY PUSHING INTO NC/NE AREAS AND WILL PROGRESS
SOUTH AND WESTWARD REST OF TODAY INTO TONIGHT. STORMS ALONG THE
FRONTAL BOUNDARY WILL BECOME STRONG AT TIMES AND PRODUCE VIS AND
PERHAPS CIG RESTRICTIONS FOR A SHORT TIME. MAINLY MVFR CIGS OR MTN
TOP OBSCD. FAR SW AREAS SHOULD ALSO SEE SOME STRONGER STORMS WITH
LOWER CIGS THAT COULD OBSC MTN TOPS FOR A PERIOD OF TIME. MOST
LIKELY TERMINAL IMPACTS REST OF TODAY/THIS EVENING INCLUDE LVS/SAF
AND TCC. ROW LOOKS LEAST LIKELY TO BE IMPACTED. ABQ/AEG ON THE
FRINGE BUT EXPECT TO SEE BIGGER STORMS FROM THOSE TERMINAL LOCATIONS.
USING VCSH/TS AS A PLACEHOLDER RIGHT NOW...UNTIL CAN GAUGE BETTER
STORM TRENDS AND FRONTAL PUSH. GAP WIND WILL BE STRONG LATE THIS
AFTERNOON/EVENING FOR ABQ SO PUT IN 35KT. AWW WIND SPEEDS POSSIBLE
AT ABQ BUT WITH CONVECTION AROUND COULD BE A HYBRID CASE. WILL
MONITOR ACCORDINGLY. MVFR CIG POSSIBLE AT LVS FOLLOWING THE MAIN
FRONTAL PUSH AND RAIN. GUIDANCE NOT REAL STRONG BUT THE PATTERN IS
THERE.

50

&&

.PREV DISCUSSION...330 AM MDT SUN JUL 27 2014...
.SYNOPSIS...
SHOWERS AND STORMS...SOME WITH HEAVY RAIN WHICH COULD LEAD TO
LOCALIZED FLOODING...WILL BE INCREASING TODAY AND TONIGHT AS
MOISTURE CONTINUES TO INFILTRATE THE RIDGE ALOFT. A COLD FRONT TO
PUSH INTO THE PLAINS TODAY AND TONIGHT WILL ALSO TRIGGER MORE
WIDESPREAD SHOWERS AND STORMS. THE FRONT WILL ALSO BRING GUSTY EAST
WINDS TO THE RIO GRANDE VALLEY AS IT TRACKS WESTWARD THIS AFTERNOON
AND TONIGHT. HIGH TEMPERATURES WILL COOL DOWN CLOSER TO AVERAGE OR
EVEN A FEW DEGREES BELOW FOR MUCH OF THIS WEEK. ADDITIONAL FRONTS
TUESDAY THROUGH THURSDAY WILL POTENTIALLY LEAD TO MORE WIDESPREAD
AND LOCALLY HEAVY RAINFALL FOR AT LEAST PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

&&

.DISCUSSION...
A WETTER PERIOD HEADED TO NEW MEXICO TODAY AND PERSISTING THROUGH
MUCH OF THE WEEK. SURFACE BOUNDARY STILL TRACKING INTO THE EAST
CENTRAL PLAINS AT THE MOMENT CONTINUES TO SPARK WHAT APPEARS TO BE
ISOLATED SHOWERS OR A SHORT LIVED STORM. THIS BOUNDARY DOESN/T
APPEAR TO BE THE FRONT JUST YET...WHICH WILL BE STARTING TO IMPACT
THE NORTHEAST THIS AFTERNOON. THEREFORE NOT LOOKING FOR ANY RECORD
HIGH TEMPERATURES TODAY IN THAT PART OF THE STATE TODAY...AND HIGHS
OVERALL ARE EXPECTED TO BEGIN TO COOL DOWN TOWARDS AVERAGE...OR EVEN
A FEW DEGREES BELOW AS CONVECTION INCREASES THIS WEEK.

DECIDED TO EXPAND THE FLASH FLOOD WATCH FARTHER SOUTH INTO THE
NORTHEAST/EAST CENTRAL PLAINS. ANTICIPATE HEAVY RAINS COULD SAG
SOUTHWARD WITH THE FRONTAL BOUNDARY. ALSO CONSIDERED ADDING THE
JEMEZ TO THE WATCH...ESPECIALLY AS THE EAST TO SOUTHEAST WINDS
DEVELOP INTO THE RIO GRANDE VALLEY LATER TODAY/TONIGHT...BUT
DECIDED TO HOLD OFF FOR NOW. IN ANY EVENT...HAVE A MENTION OF
LOCALLY HEAVY RAIN TO MANY OF THE NORTH CENTRAL/NORTHEAST ZONES FOR
THIS AFTERNOON AND TONIGHT.

THE REST OF THE WEEK LOOKS ACTIVE ESPECIALLY THE MID WEEK
PERIOD...AS THE RIDGE AXIS EXPANDS INTO THE NORTHERN ROCKIES AND AT
LEAST PART OF NEW MEXICO IS UNDER NORTHWEST FLOW ALOFT. DISTURBANCES
WILL BRUSH THE NORTH CENTRAL/NORTHEAST AND ALLOW FRONTS TO IMPACT AT
LEAST THE PLAINS...BUT ALSO PUSHING MOISTURE WESTWARD. THIS PATTERN
PERSISTS INTO NEXT WEEKEND...THEN A STRONGER TROUGH ATTEMPTS TO
BATTER DOWN THE STRONG RIDGE...OR AT LEAST SHOVE IT EASTWARD A BIT.

&&

.FIRE WEATHER...
INCREASINGLY ACTIVE PATTERN THIS WEEK WITH HIGH LIKELIHOOD OF
WIDESPREAD HEAVY T-STORM RAINS...ESPECIALLY DURING THE TUE THRU THU
PERIOD. IN FACT...THE WED-THU PERIOD COULD END UP AMONG THE MOST
ACTIVE OF THE SEASON THUS FAR. THREAT FOR BURN SCAR FLASH FLOODING
WILL BE VERY HIGH. MAX VENTILATION RATES WILL TREND DOWNWARD AND MIN
RH/S UPWARD EACH DAY...WITH FAIR IF NOT POOR VENT CONDITIONS BY THU.

A COUPLE OF IMPORTANT TRENDS TO WATCH THRU TONIGHT.  FIRST...A
SURFACE FRONTAL BOUNDARY WILL SAG SOUTHWARD ACROSS NE NEW MEXICO
LATER TODAY PROVIDING A FOCUS FOR WIDESPREAD T-STORM ACTIVITY FROM
THE SANGRE DE CRISTO MOUNTAINS TO THE NE HIGHLANDS AND PLAINS.
GUSTY EASTERLY GAP WINDS TO DEVELOP LATE IN THE AFTERNOON FOR PLACES
LIKE TAOS AND SANTA FE...EXPANDING SOUTHWARD TO INCLUDE THE RIO
GRANDE VALLEY CORRIDOR. THESE GAP WINDS COMBINED WITH OUTFLOW
BOUNDARY  INTERACTIONS COULD RESULT IN A DYNAMIC THUNDERSTORM SET UP
FOR VALLEY/LOWLAND LOCATIONS BY EARLY TO MID EVENING.  GAP WINDS
WILL STRENGTHEN MARKEDLY TONIGHT AND PERSIST INTO MONDAY MORNING.

THE SECOND TREND WILL BE A SUBTLE EASTWARD SHIFT OF THE LARGE-SCALE
RIDGE ALOFT OR AT LEAST A MORE NW TO SE ORIENTATION OF THE RIDGE
AXIS OVER ERN NEW MEXICO.  THIS WILL ALLOW DEEP-LAYERED MOISTURE
OVER SE ARIZONA AND FAR SW NEW MEXICO TO SLOWLY WORK NORTHWARD AND
HELP TO BOOST STORM COVERAGE UPWARD OVER MUCH OF THE WEST BY THIS
EVENING...AGAIN WITH OUTFLOW BOUNDARY INTERACTIONS BECOMING KEY FOR
VALLEY AND LOWLAND LOCATIONS.  THE UPPER HIGH WILL REMAIN QUITE
STRONG BECOMING CENTERED BETWEEN SANTA ROSA AND TUCUMCARI...AND ONCE
EARLY MORNING SHOWER AND CLOUD ACTIVITY DISSIPATES...IT WILL ALLOW
FOR STRONG HEATING MID TO LATE MORNING WITH CONVECTION FIRING OVER
THE HIGHER TERRAIN BY MIDDAY.  STEERING WINDS WILL AGAIN REMAIN VERY
WEAK AND GENERALLY FAVOR EAST-SOUTHEAST STORM MOTIONS ACROSS NC/NE
AREAS...AND TOWARD THE WEST OR NORTHWEST FOR CENTRAL/SW AREAS OR
CLOCKWISE AROUND THE HIGH CENTER.

AN EVEN MORE ACTIVE T-STORM DAY ON MONDAY...AND A FEATURE TO WATCH
WILL BE AN INVERTED TROUGH THAT WILL SLOWLY TRACK WEST...THEN TURN
NORTH ALONG THE NM/AZ LINE.  THIS WAVE WILL LIKELY TURN BACK TOWARD
THE EAST AND BECOME A SIGNIFICANT PLAYER EARLY IN THE WORK
WEEK...PARTICULARLY MONDAY NIGHT INTO TUESDAY. ANOTHER BACKDOOR COLD
FRONT WILL PUSH SOUTHWARD WED-WED PM...RECHARGING MOISTURE AND
INSTABILITY FIELDS FOR MID-WEEK. T-STORM COVERAGE WILL CONT TO RAMP
UP...WITH LATE NIGHT AND EARLY MORNING ACTIVITY LIKELY.  EXTENDED
RANGE FORECASTS SUPPORT A VERY ACTIVE PATTERN ESPECIALLY CENTRAL AND
WESTERN AREAS...DESPITE A WESTWARD SHIFT OF THE UPPER HIGH THAT
BECOMES CENTERED MORE OVER ARIZONA AND GREAT BASIN.  WIDESPREAD
7-DAY RAINFALL TOTALS IN THE 2 TO 5 INCH RANGE ARE LIKELY WITH
LOCALLY HIGHER AMOUNTS FROM THE SANGRE DE CRISTO TO THE NORTHEAST. KJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
NMZ515-527>534.

&&
Hazardous weather outlook, Jul 27, 4:05 AM MST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
505 AM MDT SUN JUL 27 2014

NMZ501>540-281200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
505 AM MDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO FAVOR NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL NEW MEXICO...WHERE POTENTIAL
FOR HEAVY RAINFALL...WHICH COULD LEAD TO FLASH FLOODING...IS MOST
LIKELY. LOCALLY HEAVY RAINFALL COULD ALSO OCCUR WITH ANY STORM DUE
TO SLOW CELL MOVEMENT AND INTERSECTING STORM OUTFLOW BOUNDARIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL PERSIST MAINLY DURING THE
AFTERNOON AND NIGHTTIME HOURS OVER NORTHERN AND CENTRAL NEW MEXICO.
SLOW MOVEMENT OF STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL WHICH
COULD LEAD TO FLOODING. STORMS MAY ALSO PRODUCE SMALL HAIL...AND
GUSTY WINDS IN EXCESS OF 50 MPH. THE TUESDAY THROUGH THURSDAY PERIOD
COULD BE ESPECIALLY ACTIVE AS THE AFFECTS OF SURFACE FRONTS AND WEAK
DISTURBANCES ENHANCE STORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AND FLOODING REPORTS TO
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA
THE WEB AT WEATHER.GOV/ABQ. SPOTTERS CAN ALSO SUBMIT WEATHER REPORTS
AND PHOTOS TO OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M
W X.

In the hours before

Special weather statement, Jul 27, 12:19 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
119 PM MDT SUN JUL 27 2014

NMZ512-518-271945-
SANTA FE METRO AREA-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
119 PM MDT SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA FE COUNTY THROUGH
145 PM MDT...

AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SANTA FE...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...SANTA FE AND EL DORADO.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 280 AND 288...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3555 10592 3565 10603 3576 10587 3563 10584
TIME...MOT...LOC 1919Z 050DEG 8KT 3564 10593

CA
Special weather statement, Jul 27, 12:36 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
136 PM MDT SUN JUL 27 2014

NMZ518-272000-
SANTA FE METRO AREA-
136 PM MDT SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA FE COUNTY THROUGH
200 PM MDT...

AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF LA CIENEGA...OR ABOUT 7 MILES
SOUTH OF SANTA FE...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...LA CIENEGA.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 270 AND 280...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3545 10604 3556 10620 3564 10601 3556 10592
TIME...MOT...LOC 1936Z 055DEG 12KT 3557 10602

CA
Special weather statement, Jul 27, 12:38 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
138 PM MDT SUN JUL 27 2014

NMZ508-272015-
SOUTHWEST MOUNTAINS-
138 PM MDT SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CATRON COUNTY THROUGH 215
PM MDT...

AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF QUEMADO LAKE...OR ABOUT 36
MILES NORTH OF RESERVE...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...STATE ROAD 32 SOUTH OF
QUEMADO.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3419 10875 3434 10864 3420 10847 3406 10849
TIME...MOT...LOC 1938Z 115DEG 7KT 3421 10857

CA
Special weather statement, Jul 27, 1:02 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
202 PM MDT SUN JUL 27 2014

NMZ518-272030-
SANTA FE METRO AREA-
202 PM MDT SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SANTA FE AND EXTREME
EASTERN SANDOVAL COUNTIES THROUGH 230 PM MDT...

AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LA CIENEGA...OR ABOUT 10 MILES SOUTHWEST OF
SANTA FE...MOVING WEST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...LA CIENEGA...LA BAJADA AND
GALLISTEO DAM.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 262 AND 277...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3538 10624 3559 10632 3565 10606 3553 10601
TIME...MOT...LOC 2002Z 072DEG 13KT 3557 10611

CA
Special weather statement, Jul 27, 1:11 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
211 PM MDT SUN JUL 27 2014

NMZ505-506-508-272045-
SOUTHWEST MOUNTAINS-WEST CENTRAL MOUNTAINS-WEST CENTRAL PLATEAU-
211 PM MDT SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CATRON AND SOUTHERN
CIBOLA COUNTIES THROUGH 245 PM MDT...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF QUEMADO...OR ABOUT 41 MILES
NORTHWEST OF DATIL...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
NORTHERN CATRON AND EXTREME SOUTHERN CIBOLA COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3450 10866 3473 10847 3451 10828 3438 10840
TIME...MOT...LOC 2011Z 141DEG 10KT 3451 10844

CA

The radar

The Albuquerque radar (KABX), 18 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 heavy rain. Local standard time, as filed.

Flash Flood, Bernalillo

When
July 27, 1:24 PM MST to 4:30 PM MST
Where
Bernalillo County, 1.51 mi SSW of Albuquerque to 1.38 mi S of Albuquerque
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.099, -106.635

Local broadcast media reported flooding of the Vietnam Veterans Memorial Park. Softball players showed up to play only to find the softball fields completely underwater. Standing water was estimated at least 4 feet deep in areas.

Heavy Rain, Colfax

When
July 27, 2:46 PM MST to 11:37 PM MST
Where
Colfax County, (Rtn)raton Crews Airport
Reported by
ASOS
Coordinates
36.740, -104.510

Torrential rainfall dumped 3.99 inches at the Raton Crews Airport. This was the 2nd highest 24-hour precipitation total reported at the Raton Crews Airport dating back to 1941.

Flash Flood, Sandoval

When
July 27, 4:30 PM MST to 7:00 PM MST
Where
Sandoval County, 1.38 mi NW of Algodones to 0.07 mi WNW of Santo Domingo Pueblo
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.395, -106.497

Emergency manager reported that heavy rainfall in the area from Cochiti south to Kewa Pueblo, San Felipe Pueblo, Algodones, and Rio Rancho resulted in numerous reports of flooding. All arroyos around San Felipe Pueblo were reported to be running fast and full. Residents of Sile were cut off due to flooding across a low water crossing that formed due to repeated flooding from the Las Conchas burn scar. A low water crossing also formed by the Las Conchas flooding was reported fast and full along Tribal Road 84 near Cochiti. No extensive damage was reported but EM felt this event was flash flood worthy. Heavy rainfall also created minor flooding around Rio Rancho. The area of Algodones the received flooding on the 23rd was also likely impacted by more heavy rainfall. Damage is estimated for road surfaces near low water crossings and clean up.

Heavy Rain, Harding

When
July 27, 6:00 PM MST to July 28, 7:00 AM MST
Where
Harding County, 18.6 mi NNE of Bell Ranch
Reported by
Public
Coordinates
35.770, -103.950

Torrential rainfall produced 4.91 inches at Mosquero.

Heavy Rain, Harding

When
July 27, 6:00 PM MST to July 28, 7:00 AM MST
Where
Harding County, 18.6 mi NNE of Bell Ranch
Reported by
COOP Observer
Coordinates
35.770, -103.950

Torrential rainfall produced 4.38 inches at Mosquero. This was the 2nd highest 24-hour precipitation total reported at Mosquero dating back to 1926.

Flash Flood, Union

When
July 27, 6:00 PM MST to 8:00 PM MST
Where
Union County, 0.56 mi W of Pasamonte to 2.92 mi ENE of Pasamonte
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
36.300, -103.740

Flash Flooding on State Highway 56 and 412 at mile markers 10 and 12.

Flash Flood, Santa Fe

When
July 27, 8:00 PM MST to 10:00 PM MST
Where
Santa Fe County, (Saf)santa Fe Muni Airport to 3.12 mi ENE of (Saf)santa Fe Muni Airport
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.620, -106.080

Photo passed along from KOAT showed a wash out along an arroyo in Santa Fe. The berm estimated to be 4 or 5 feet high was completely gone and remnant water was still flowing through the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524752, 523590, 525535, 523591, 523592, 524601, 525539.